Lightning, Wake
- When
- June 2, 2:20 PM EST
- Where
- Wake County, 0.89 mi NE of Holly Spgs
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 35.660, -78.840
A tree was hit by lightning, split and caught fire at the Devils Ridge Golf Course.
Strong to severe slow moving storms and merging storms resulted in severe damaging winds and flash flooding across portions of Central North Carolina. Frequent to excessive lightning resulted in property damage across the area to homes and businesses.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Strong to severe slow moving storms and merging storms resulted in severe damaging winds and flash flooding across portions of Central North Carolina. Frequent to excessive lightning resulted in property damage across the area to homes and businesses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 2, 1:20 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT WED JUN 2 2010 .SYNOPSIS... HIGH PRESSURE LOCATED OFF THE SOUTHEAST COAST WILL CONTINUE TO PUMP WARM AIR AND PLENTY OF MOISTURE INTO THE REGION THROUGH THE END OF THE WEEK. A WEAK SURFACE TROUGH WILL HOLD OVER CENTRAL NORTH CAROLINA... PROVIDING A FOCUS FOR DAILY SHOWERS AND STORMS THROUGH FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 215 PM... CONVECTION EXPECTED TO MOSTLY END MID TO LATE EVENING WITH A FEW WEAK SHOWERS PERHAPS TO MIDNIGHT. MOST UNSTABLE CAPE ROUGHLY 1500 TO 2000 AND TEMPERATURES LAPSE RATES ALOFT ONCE AGAIN NEAR MOIST ADIABATIC. STEERING FLOW FROM THE WEST SOUTHWEST NEAR 10 KNOTS WITH HEAVY RAINS AND URBAN OR LOCALIZED RURAL FLOODING THE MAIN THREAT IN ANY TRAINING ECHOS. LOW LEVEL MOISTURE SUGGESTS LOW STRATUS TONIGHT AFTER MIDNIGHT... WITH THE TRIAD AND ROXBORO AREA ON THE EDGE AND PERHAPS ESCAPING LOW CLOUDINESS. OVERNIGHT LOW TEMPERATURES SIMILAR TO THIS MORNING... WITH UPPER 60S PARTS OF THE NORTHWEST... AND NEAR 70 TO LOWER 70S UNDER THE STRATUS. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 215 PM... THE 12Z GFS AND MESO NAM DEPICT A SHALLOW BUT SIGNIFICANT 850 MILLIBAR WAVE CROSSING CENTRAL NORTH CAROLINA THURSDAY. AT THE SURFACE THE GFS IS PROGRESSIVE WITH A SURFACE TROUGH TO OUR WEST... AND IS DISCOUNTED IN FAVOR OF THE TROUGH MORE LIKELY MOVING NO FURTHER EAST THAN HIGHWAY 220 AS MOST MODELS INDICATE. MID LEVEL SOUTHWEST FLOW INCREASES OVER THE SOUTHEAST THIRD OF CENTRAL NORTH CAROLINA... REDUCING THE FLASH FLOOD RISK THERE. SEVERE THREAT CONTINUES TO BE QUITE MINIMAL. AFTERNOON HIGH TEMPERATURES RETURN TO THE MID TO UPPER 80S. THURSDAY NIGHT WILL BE A PERSISTENCE FORECAST. LOW LEVEL MOISTURE AGAIN LOOKS BEST SOUTH AND EAST OF THE TRIAD AND EXPECTING LOW STRATUS OVER MOST OF THE AREA AFTER MIDNIGHT. CONVECTION MOSTLY ENDS BY MID EVENING WITH SOME WEAK SHOWERS PERHAPS LASTING TO MIDNIGHT. LOW TEMPERATURES UPPER 60S TO LOWER 70S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 255 AM WEDNESDAY... A TOUGH FORECAST IN TERMS OF THE DETAILS... AS MID LEVEL WESTERLIES ACCELERATE ACROSS THE NORTHERN HALF OF THE CONUS THROUGH THE WEEKEND... FOLLOWED BY DEEPENING OF A VORTEX OVER QUEBEC AND SUBSEQUENT BROAD TROUGHING OVER THE EASTERN STATES FOR EARLY NEXT WEEK. MODEL DIFFERENCES NOTED BELOW BRING ABOUT REDUCED CONFIDENCE IN THE TIMING AND COVERAGE/INTENSITY OF CONVECTION. HOWEVER... IN GENERAL... EXPECT FAIRLY DAMP... MILD... AND TURBULENT WEATHER THROUGH EARLY MONDAY... WITH QUIETER AND NOT AS WARM WEATHER FOR LATE MONDAY THROUGH TUESDAY. FOR SATURDAY THROUGH SUNDAY NIGHT: BOTH THE GFS AND ECMWF BRING A MESOSCALE CONVECTIVE SYSTEM ACROSS THE UPPER MIDWEST ON FRIDAY... BUT THEY DIFFER CONSIDERABLY ON WHAT THEN HAPPENS TO ITS REMNANTS. THE GFS (WHICH HAS SOME SUPPORT FROM THE CANADIAN) CONTINUES TO BRING A FORMIDABLE SHORTWAVE TROUGH EASTWARD ACROSS THE GREAT LAKES TO NEW ENGLAND BY LATE SATURDAY WHICH EFFECTIVELY PUSHES THE WESTERLIES FURTHER SOUTH THAN THE ECMWF... WHICH DAMPENS THIS MESOSCALE CONVECTIVE VORTEX AND HENCE HAS HIGHER HEIGHTS AND LIGHTER MID LEVEL FLOW OVER NORTH CAROLINA ON SATURDAY THAN THE GFS DOES. THE ECMWF DEAMPLIFIES THIS WAVE AND INSTEAD FOCUSES ON A STORM SYSTEM BLASTING INTO THE PACIFIC NORTHWEST FRIDAY WHICH IT THEN DEEPENS OVER MI AND THE ST LAWRENCE VALLEY ON SUNDAY. THE ECMWF DOES HAVE A BETTER TRACK RECORD IN RECENT MONTHS AND IT MAKES SENSE THAT A STRONG PACIFIC NORTHWEST STORM SYSTEM WOULD DRIVE THIS PATTERN CHANGE. EITHER WAY THOUGH... WE APPEAR LIKELY TO END UP WITH BROAD MID LEVEL TROUGHING OVER THE EAST BY SUNDAY NIGHT... BUT WITH VARIATIONS ON HOW WE GET THERE AND WITH NO CLEAR SIGNAL OF WHICH MODEL'S SOLUTION IS MORE APT TO OCCUR... WILL HOLD ONTO ABOVE NORMAL DIURNALLY TILTED POPS WITH LOW CHANCES EACH NIGHT/MORNING AND HIGHER CHANCES EACH AFTERNOON/EVENING. IT SHOULD BE NOTED THOUGH THAT THIS REGIME FAVORS A TRACK OF UPSTREAM MIDWEST MESOSCALE CONVECTIVE SYSTEMS TOWARD THE ESE JUST TO THE NORTH OF OR ACROSS NORTH CAROLINA. IT IS FAR TOO EARLY TO BE ABLE TO PINPOINT THE TIMING AND TRACK OF SUCH FEATURES... BUT WILL NEED TO KEEP A CLOSE EYE FOR POSSIBLE STRONG ORGANIZED CONVECTION... PARTICULARLY LATE SUNDAY INTO EARLY MONDAY MORNING AS THE SYNOPTIC FRONT TO OUR NORTHWEST DIPS SOUTHWARD TOWARD NORTH CAROLINA. WILL KEEP TEMPERATURES ABOUT A CATEGORY ABOVE NORMAL WITH PARTLY TO MOSTLY CLOUDY SKIES. FOR MONDAY/TUESDAY: THE GFS/ECMWF/CANADIAN BRING THE "COLD" FRONT SOUTHEAST THROUGH NORTH CAROLINA SOMETIME MONDAY (TIMING DIFFERENCES ARE 6 TO 12 HRS)... WITH SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTHWEST MONDAY INTO TUESDAY. WILL DROP BACK ON POPS AND BRING TEMPERATURES DOWN CLOSER TO SEASONAL NORMALS. THE GFS/ECMWF DROP ANOTHER WAVE FROM THE NORTHWEST THROUGH NORTH CAROLINA LATE TUESDAY INTO TUESDAY NIGHT... AND WILL TREND CLOUDS BACK UP A BIT LATE IN THE PERIOD. -GIH && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 135 PM... CONVECTION WIDELY SCATTERED IN THE WEST AND SOUTH WHERE SUNSHINE HAS BEEN MOST ABUNDANT... AND ISOLATED ELSEWHERE. CONVECTION EXPECTED ACROSS CENTRAL NORTH CAROLINA AS THE AFTERNOON PROGRESSES. THUNDERSTORMS WILL BE SLOW MOVING WITH VISIBILITIES WELL BELOW ONE MILE IN HEAVIEST RAINS. MOST CONVECTION ENDING SHORTLY AFTER DARK WITH A FEW SHOWERS PERSISTING TO MIDNIGHT. LOW LEVEL MOISTURE FIELD SUGGESTS LOW LEVEL STRATUS DEVELOPING AFTER MIDNIGHT TONIGHT... WITH THE POSSIBLE EXCEPTION OF THE VICINITY OF A ROXBORO TO WINSTON-SALEM LINE. SOME MVFR FOG... THOUGH PERHAPS IFR NEAR THE ABOVE MENTIONED LINE. AS THE PAST COUPLE OF DAYS... CLOUD CEILINGS WILL BE A MIX OF VFR AND MVFR BEFORE SCATTERING OUT PRIOR TO STRATUS FORMATION AFTER MIDNIGHT TONIGHT. AFTERNOON CONVECTION IS EXPECTED THURSDAY THROUGH SUNDAY. IFR CEILINGS WITH AREAS OF MVFR FOG AFTER MIDNIGHT TO A FEW HOURS AFTER SUNRISE DURING THIS PERIOD AS WELL. DRY MONDAY WITH MINIMAL CHANCE FOR ANY SUNRISE STRATUS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM...HARTFIELD AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 431 AM EDT WED JUN 2 2010 NCZ007>011-021>028-038>043-073>078-083>086-088-089-030845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 431 AM EDT WED JUN 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ANY STORMS THAT DEVELOP WILL BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY IN URBAN AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LOCALLY HEAVY RAIN AND ISOLATED SEVERE STORMS ASSOCIATED WITH MAINLY AFTERNOON AND EVENING CONVECTION WILL BE POSSIBLE EACH DAY... THROUGH THE END OF THE WEEK. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1256 PM EDT WED JUN 2 2010 NCZ083-084-021730- ANSON-RICHMOND- 1256 PM EDT WED JUN 2 2010 ...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL MOVE SLOWLY EAST ALONG THE HIGHWAY 74 CORRIDOR IN ANSON AND RICHMOND COUNTIES THROUGH 130 PM EDT... AT 1251 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAINFALL ALONG THE HIGHWAY 74 CORRIDOR IN ANSON AND RICHMOND COUNTIES...FROM PEACHLAND...TO WADESBORO...TO ROCKINGHAM. THESE STORMS ARE EXPECTED TO MOVE VERY SLOWLY ALONG THE HIGHWAY 74 CORRIDOR THROUGH 130 PM THIS AFTERNOON. THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. HEAVY RAINFALL OF THIS MAGNITUDE WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES... CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING...A VEHICLE PROVIDES SAFETY FROM LIGHTNING. && LAT...LON 3510 7977 3486 7977 3489 8016 3507 8017 TIME...MOT...LOC 1651Z 269DEG 9KT 3498 8006 VINCENT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 103 PM EDT WED JUN 2 2010 NCZ088-021730- CUMBERLAND- 103 PM EDT WED JUN 2 2010 ...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN CUMBERLAND COUNTY THROUGH 130 PM EDT... AT 102 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BONNIE DOONE...OR ABOUT OVER FORT BRAGG...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FAYETTEVILLE... EASTOVER...AND LOCATIONS ALONG HIGHWAY 24 AND HIGHWAY 401 IN NORTHERN CUMBERLAND COUNTY. HAZARDS INCLUDE... HEAVY RAINFALL AND MINOR FLOODING. DEADLY CLOUD TO GROUND LIGHTNING THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING...A VEHICLE PROVIDES SAFETY FROM LIGHTNING. && LAT...LON 3523 7876 3506 7873 3504 7905 3519 7908 TIME...MOT...LOC 1702Z 262DEG 8KT 3511 7895 VINCENT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
209 PM EDT WED JUN 2 2010
NCZ074-021915-
MONTGOMERY-
209 PM EDT WED JUN 2 2010
...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH
315 PM EDT...
AT 209 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTH OF MOUNT GILEAD...OR ABOUT 9 MILES SOUTHWEST OF TROY...MOVING
EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TROY...BISCOE...AND...
STAR.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE TORRENTIAL RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3537 8005 3540 8007 3547 7976 3535 7973
3534 7972 3520 7970 3520 8006 3525 8009
3529 8010
TIME...MOT...LOC 1809Z 254DEG 11KT 3531 8002
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT WED JUN 2 2010
NCZ041-021945-
WAKE-
257 PM EDT WED JUN 2 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHWEST WAKE COUNTY
THROUGH 345 PM EDT...
AT 256 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF NEW HILL...OR ABOUT 12 MILES SOUTHEAST OF PITTSBORO...
MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NEW HILL...AND HOLLY
SPRINGS.
HAZARDS INCLUDE...
PEA TO DIME SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3569 7862 3569 7861 3566 7861 3560 7860
3558 7863 3556 7885 3560 7900 3574 7895
3574 7863
TIME...MOT...LOC 1856Z 260DEG 9KT 3564 7898
VINCENTThe Raleigh/Durham radar (KRAX), 32 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
3 lightning, 2 thunderstorm wind, 1 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
A tree was hit by lightning, split and caught fire at the Devils Ridge Golf Course.
Lightning struck a home on the corner of Wilbon Ridge Drive and Brackney Trail in Holly Springs. The home caught fire causing extensive damage.
Lightning struck the Mebane United Methodist Church on Fourth Street resulting in considerable electrical damage.
Penny to nickel size hail was reported at the intersection of Baux Mountain road and Lake Woussicket Road.
Severe thunderstorm wind resulted in trees being blown down from near downtown Winston-Salem in Walkertown.
Two inches of rain was reported to have fallen within 30 minutes time.
Numerous Trees were blown down from Lewisville to Clemmons.
Flooding was reported on many side streets around Winston-Salem resulting in numerous road closures.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241479, 241480, 241488, 241481, 241482, 241484, 241485, 241487.